TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
34 Posts
Discussion Starter #1
Hi all i just started plaquenil 2 days ago........i now have a itchy rash appeared on one of my thighs, it is red, lumpy and itchy. The odd thing is it is exactly where my lupus rash is.

Any ideas? Is this normal for lupus or a reaction to the plaq??

I just wandered whether anyone else has experienced this when first starting plaq, i know i should probably speak to my doctor about it but i would rather not bother him if it is normal!

Jane
x
 

·
Registered
Joined
·
14,661 Posts
Hello Jane
It isn't normal to have rashes. Is the rash on your thigh definitely lupus related? It is a strange place to have lupus skin.
I would stop taking the Plaquenil and see if the rash goes down. It isn't going to make any difference to disease treatment, because Plaquenil usually takes weeks or even months to have a significant effect. It could be sheer coincidence, a flare of lupus skin or whatever it is, but some people do react to Plaquenil with a skin rash.
It should be reported to your doctor whether it goes or not. If it goes that might lend weight to the possibility that it was aggravated by the Plaquenil.

It has to be a medical decision whether to start it again possibly at a lower dose, a rechallenge as it's called, to make sure it was the Plaquenil, or to discontinue it.
Sorry not to be able to give the sort of advice you hoped for but I hope you will get reassurance and guidance from your doctor.

I once got a terribly itchy rash on both thighs when starting a new prescription of Plaquenil, although I had been taking it for years. My GP suggested it was a reaction to the filler in that batch. Sure enough I got another lot from a different batch and was just fine. That was in Germany, so I dont know how feasible it is in the UK.

Take photos of the rash if you can- they might come in handy.

Let us know how it goes please.
Clare
 

·
Registered
Joined
·
34 Posts
Discussion Starter #3
plaq

Hi Claire,

Thank you for your reply, my GP said i must stop the plaq straight away as it looks likely i have had some sort of reaction.....on top of the rash i have had a terrible upset tummy.
I will take pictures of the rash and show my rhumie on tues to get her thoughts on it.
The rash is up on both thighs and slightly on my knees and elbows so whatever it is it seems to be speading. The doctor has suggested i try some antihistimine to see if it helps get rid of the rash.

Jane
x
 

·
Registered
Joined
·
14,661 Posts
Hello Jane

What a bummer :( It's good that you don't have to wait long to see the rheumy.

I know that sometimes a short course of Prednisone is prescribed to help with rashes and I guess an antihistamine might be useful too.
As for options, of course the rheumy will have her opinion about what to do now. Sometimes the other sort of anti malarial Mepacrine (US Quinacrine) is a very acceptable alternative. Other possibility is to stop the Plaquenil for a couple for weeks or certainly until the rash has gone, then very, very gradually introduce it. Were you taking 400mgs a day?
The antimalarials are so very useful.

All the best

Clare
 

·
Registered
Joined
·
34 Posts
Discussion Starter #5
just started plaq.....

Hi Claire,

Yes i was taking 400mg of plaq a day.....maybe she will decide to lower the dose? I am going to see her this afternoon so i will try and post later to let you know how i got on.
I still have the rash although it isn't quite as itchy today and my tummy has settled down.

Jane
x
 

·
Registered
Joined
·
34 Posts
Discussion Starter #6
just started plaq.....

My Rhumie wasn't sure if the plaq caused the rashes or not, she was surprised as said lots of people take it, it's what she most commonly prescribes and she had never come accross anybody who has been allergic to it. Guess that cuts the chances down that it was the plaq that caused the rashes although it doesn't mean im not that one in a trillion that is allergic to it. My son is allergic to paracetamol and the docotors originally told us it was very very unlikely.......that was until he was given it again and went into an anaphylaxis shock.

Anyway my rhumie has decided to try me on a course of steroids to see if they help with my symtoms. As some of you may know i suffer with terrible dizziness and off balance feeling along with headaches, aches and pains, flu like symtoms, sinus problems and rashes. She feels the rashes are due to 'sticky blood' and the diziness may welll be connected to that. She also advised me to take 150mg of asprin a day.

Im hoping that the steroids will help, although i am pretty worried about taking them because of the possible side effects. I know i have no choice and the possiblity of feeling better outway any possible side effetcs.......

Jane
x
 

·
Administrator
Joined
·
10,167 Posts
Hi Jane,

Just because your doctor hasn't seen an allergy to Plaquenil doesn't mean it can't happen. Skin rashes can be one of the side effects. The following site might be helpful for you.

http://www.drugs.com/pdr/plaquenil.html

Good luck with the Prednisone. Hopefully you won't have to be on it for very long.

Take care,
Lazylegs
 
1 - 7 of 7 Posts
Top